advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Las Vegas, Nevada, USA:

Three weeks ago, my 12-year-old son, who was diagnosed with type 1 three years ago, was convulsing in the middle of the night. My younger boy came and got me. When I ran into their room, I found his eyes rolled back, lips purple and he was jerking violently. I did not have a glucagon injection so I put honey in his cheeks then called 911 as it was the first time this happened. He came around after about 30 minutes or so and is now back to his normal self. I spoke to his doctor the next day and he told me, that while he encourages that we intervene when this happens, the body reacts to the low blood sugar with a seizure as a defense mechanism. He stated that it caused he body to release adrenaline which would then stimulate the liver to release glucose and that his body would have brought him out of it anyway. He went on to say that this type of thing, while scary, would not kill him. I was at ease...for a while. However, the more research I do, the more things I find on how this actually can kill a person. So, what is true? I don't sleep well at all since this happened and find I am fighting myself not to check his blood every hour, but I do check it in the middle of the night. I am scared to death that this will happen again and I won't hear him, I just want to know what is true.

Answer:

Your doctor is mostly correct. Usually, people do not die of hypoglycemic convulsions. However, severe hypoglycemia is dangerous for the brain and the heart and you need, most importantly, to channel your fears and worries, probably also your son's fears and worries as well, into action. Why did this happen? What was the cause? Was it too much activity, inadequate food, skipped food/snack, lack of monitoring, insulin dose error, never monitoring in the middle of the night, or not keeping records and analyzing blood glucose patterns? Once you can honestly answer such questions, you and your son, and your diabetes team, will be able to determine the cause and, therefore, how such serious problems can be avoided in the future. It is quite rare not to have a good explanation and almost always there is one or several errors that overlap. The good news is that knowledge about the causes of such severe hypoglycemia can be translated into ways to prevent such severe hypoglycemia from recurring. Sometimes this means changing the number of injections or using an insulin pump. Sometimes just more diligence, supervision and analysis are needed.

SB

[Editor's comment: Keep in mind that most endocrinologists recommend the use of glucagon when the patient is having a seizure. You should try to have one on hand for future emergencies, which, hopefully, will never occur. BH]

DTQ-20071115032308
Original posting 2 Dec 2007
Posted to Hypoglycemia and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.